Uveal Effusion After Immune Checkpoint Inhibitor Therapy

    loading  Checking for direct PDF access through Ovid

Abstract

Importance

Immune checkpoint inhibitors, including antiprogrammed cell death protein-1 (anti-PD-1) and antiprogrammed cell death ligand-1 (anti-PD-L1) monoclonal antibodies, have recently been introduced as a promising new immunotherapy for solid cancers. The adverse effects typically include inflammation of the skin, endocrine, and gastrointestinal systems.

Objective

To describe 3 patients who developed uveal effusion after initiating anti-PD-1 and anti-PD-L1 monoclonal antibody therapy.

Design, Setting, and Participants

This case series was conducted in a university-based ocular oncology practice. The participants were a 68-year-old African American man with metastatic adenocarcinoma of the lung and 2 white men, aged 52 years and 85 years, with metastatic cutaneous melanoma; all were taking anti-PD-1 and anti-PD-L1 monoclonal antibody therapy.

Main Outcomes and Measures

Ocular findings of 3 patients.

Results

We identified 3 patients who developed uveal effusion within 1 to 2 months after initiating anti-PD-1 and anti-PD-L1 monoclonal antibody therapy. Uveal effusion resolved completely in 6 to 12 weeks after discontinuation of systemic therapy in 2 patients and persisted in 1 patient who continued the therapy.

Conclusions and Relevance

Uveal effusion should be considered in patients taking anti-PD-1 and/or PD-L1 monoclonal antibody therapy. Because of the role of the PD-1 pathway in the inhibition of self-reactive T cells, PD-1 inhibition might lead to inflammation because of immune-related adverse effects.

Related Topics

    loading  Loading Related Articles